Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2000, 4:47 PM CDT for Deuel County, South Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2000, 4:47 PM CDT (21:47 UTC)
- Expired
- May 22, 2000, 5:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:00 PM CDT | Thunderstorm Wind 61 E | Brandt, SD | Seventy mph winds took the roof off of a barn and brought down some power lines west of Brandt. |
| May 22, 5:00 PM CDT | Thunderstorm Wind 61 E | Clear Lake, SD | Seventy mph winds blew a semi onto its side on Interstate-29. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944 WUUS53 KABR 222149 SVRABR SDC039-222215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 447 PM CDT MON MAY 22 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEUEL COUNTY IN SOUTH DAKOTA * UNTIL 515 PM CDT * AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF ALTAMONT...OR ABOUT 5 MILES NORTHWEST OF CLEAR LAKE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ALTAMONT AROUND 450 PM NEAR CLEAR LAKE AROUND 455 PM NEAR MORITZ AROUND 500 PM 7 MILES NORTHEAST OF BRANDT AROUND 510 PM NEAR GARY AROUND 515 PM NEAR LAKE COCHRANE REC AREA AROUND 520 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. $$ LAT...LON 4493 9670 4477 9684 4457 9647 4478 9645 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:00 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 22, 3:00 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT MON MAY 22 2000 WEAK 7H TROF AND ASSOC VORT MAX HELPING TO FIRE OFF SHRA/TSRA WEST OF KABR AREA...WHILE WARM FRONT MOVING EAST STARTING TO FIRE OFF SCT TSRA EAST OF KABR AREA. MODELS SHOW THAT 7H TROF WASHES OUT BY 00Z TONIGHT AND WARM FRONT PUSHES EAST INTO MN. WILL PUT IN WDLY SCT TSRA/SHRA INTO FCST THIS EVENING FOR KABR AND KATY AREA. AFTER THIS FEATURE MOVES THROUGH...DOWNWARD MOTION AND NVA WILL HELP TO CLEAR OUT SKIES DURING EVENING...AS WELL AS LOSS OF SOLAR HEATING. MODELS ARE SIMILAR IN BROAD FEATURES THROUGH 48 HOURS...BUT THERE ARE SOME SLIGHT DIFFERENCES THAT TAKE PLACE. 5H LOW CONTS TO DROP SLOWLY SOUTH THROUGH WED...DRAWING IN COOLER AIR AS IT DOES. WEAK VORT MAX'S SLIDE SOUTHEAST ACROSS STATE IN NW FLOW...AND TIMING THEM IS TOUGH. ALL MODELS KEY ON WAVE SLIDING THROUGH NERN SD AROUND 00Z WEDNESDAY. NOT MUCH SEEN IN Q-VECTOR FIELD WITH SYSTEM...BUT OMEGA SEEN IN LOWER LAYERS AS WELL AS WEAK 7H THTA-E RIDGE NOSING IN AHEAD OF WAVE. ALSO STEEP LAPSE RATES DEVELOP OVER AREA AND WITH POSSIBILITY OF MORE SUNSHINE...EXPECT CONDITIONS TO BE SIMILAR TO TODAY. WILL JUST MENTION SHOWERS FOR NOW...BUT TSRA IS PSBL...EVIDENCED BY ETA AND NGM SHOWING LI'S SLIGHTLY BELOW ZERO BY 00Z WEDNESDAY WITH LOW CAPES ON THE ETA. CAA REALLY INCREASES OVERNIGHT TUESDAY INTO WEDNESDAY WITH 7H TEMPS FALLING 5 TO 10 DEGREES. STRONG DOWNWARD MOTION WILL HELP TO MIX DOWN STRONGER 8H AND 7H WINDS SO WILL GO BREEZY TUESDAY NIGHT. ON WEDNESDAY...TIGHT PRESSURE GRADIENT REMAINS WITH DECENT CAA CONTINUING. THERE IS A SLIGHT CHANCE OF SHOWERS LATE IN THE DAY WEDNESDAY AS COLD FRONT SAGS THROUGH. FOR NOW WITH TIMING UNSURE...WILL LEAVE PCPN OUT OF FCST AT LET LATER SHIFTS LOOK AT. ...EXTENDED DISCUSSION... MAIN CONCERN IN THE EXTENDED PACKAGE WILL BE THE NEXT STORM MOVING OUT OF THE ROCKIES LATE THURSDAY INTO FRIDAY. THE MRF AND CANADIAN MODEL ARE IN CLOSER AGREEMENT WITH THE TIMING OF THE SYSTEM FOR FRIDAY WHILE THE NOGAPS MODEL REALLY DOES NOT BRING THE SYSTEM INTO THE REGION UNTIL FRIDAY NIGHT AND SATURDAY. THE MRF EVEN DID BRING IN SOME LIGHT RAINFALL AMOUNTS LATE THURSDAY ACROSS THE WEST. PREVIOUS EXPERIENCE WITH THE MRF IS THAT THE MRF BRINGS SYSTEMS OUT OF THE ROCKIES A LITTLE TOO FAST...THEREFORE WILL NOT MENTION ANY CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THURSDAY IN THE WEST. WILL FOLLOW THE MRF/CANADIAN MODEL SOLUTION AND IS IN LINE WITH THE PREVIOUS DAYS FORECAST OF SHOWERS AND THUNDERSTORMS. THE BIG QUESTION IS WHAT TO DO ABOUT SATURDAY. EVEN THE MRF DOES SHOW SOME LINGERING PRECIPITATION AMOUNTS SATURDAY MORNING AS SURFACE BOUNDARY MOVES THROUGH. TEMPERATURES ON FRIDAY WILL BE COOL FOR THE END OF MAY. SURFACE TEMPERATURES ON THE MRF INDICATED TEMEP|RATURES WOULD STRUGGLE INTO THE 60S. .ABR...NONE. HINTZ/ECKBERG
In the hours before
Special weather statement, May 22, 10:50 AM CDT, 5 hours 57 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1050 AM CDT MON MAY 22 2000 .WEAK UPPER LEVEL DISTURBANCES COMBINED WITH A WARM FRONT MOVING EAST ACROSS THE AREA WILL BRING MOSTLY CLOUDY SKIES TO MUCH OF THE AREA. THERE IS A SLIGHT CHANCE OF SHOWERS ACROSS THE EASTERN DAKOTAS LATER THIS AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT ALLOWING MOSTLY CLEAR SKIES TO RETURN. SDZ003>007-009>011-015>019-033>037-045-048-051-231700- BROWN-BUFFALO-CAMPBELL-CLARK-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HAND- HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-SPINK-STANLEY- SULLY-WALWORTH- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CLARK...EUREKA... FAULKTON...FT PIERRE...FT THOMPSON...GETTYSBURG...HIGHMORE... MCINTOSH...MILLER...MOBRIDGE...MOUND CITY...MURDO...ONIDA...PIERRE... PRESHO...REDFIELD...ROSCOE...TIMBER LAKE...WEBSTER NO THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OR TONIGHT. SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ008-020>023-MNZ039-046-231700- BIG STONE MN-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE MN- INCLUDING THE CITIES OF CASTLEWOOD...CLEAR LAKE...MILBANK... ORTONVILLE...SISSETON...WATERTOWN...WHEATON A FEW SHOWERS MAY DEVELOP LATER THIS AFTERNOON...BUT THUNDERSTORMS ARE NOT EXPECTED. SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:37 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.